New York, 2012

Flash Flood in New York, August 5, 2012

August 5, 2012 · NWS BUF · 1 event in 1 county or zone

Slow moving thunderstorms crossed the North country during the afternoon hours. One of the storms produced rainfalls rates of up to two inches an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms crossed the North country during the afternoon hours. One of the storms produced rainfalls rates of up to two inches an hour. This resulted in flash flooding in the Town of Brownville in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 2:52 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 5, 2:52 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
352 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA EARLY TONIGHT. SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT WILL END THIS
EVENING. A MORE SEASONABLE AND DRIER AIRMASS WILL BE USHERED INTO
OUR REGION IN THE WAKE OF THE COLD FRONT FOR MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
LINE OF SEVERE CONVECTION ONGOING ACROSS THE EASTERN PORTION OF THE
AREA. THIS LINE EXPECTED TO BE EAST OF THE AREA BEFORE 6 PM...THIS
WOULD LIKELY RESULT IN THE EARLY DEMISE OF THE SEVERE WATCH.
REGIONAL RADARS SHOWING SCATTERED WEAKER CONVECTION DEVELOPING ALONG
THE SURFACE COLD FRONT UPSTREAM. CONVECTIVE CHANCES WILL CONTINUE
UNTIL THE PASSAGE OF THE COLD FRONT THIS EVENING. DRIER AIR WILL
SPREAD INTO THE AREA BEHIND THE FRONT WITH A RAPID CLEARING TREND.
FOR MONDAY...SURFACE HIGH PRESSURE RIDGES IN FROM THE SOUTH LEADING
TO PARTLY TO MOSTLY SUNNY CONDITIONS. 850 MB TEMPERATURES DROPPING
DOWN TO AROUND +10C RESULTING IN COOLER DAY WITH MOST HIGHS IN THE
MID TO UPPER 70S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
BY MONDAY EVENING EXPECT SKIES TO BE CLEAR WITH SEASONABLY COOL
TEMPERATURES. WITH THE SFC HIGH CENTERED OVER THE WESTERN MID
ATLANTIC STATES AND WITH A LIGHT TO CALM WIND OVERNIGHT LOWS WILL
DROP BACK INTO THE 50S...WITH UPPER 40S POSSIBLE WELL INLAND
ACROSS THE SOUTHERN TIER. CLOSER TO THE WARMER LAKE BODY OVERNIGHT
LOWS WILL DROP BACK TOWARDS 60. RADIATIONAL FOG IS POSSIBLE ACROSS
THE SOUTHERN TIER...AND WITH LOW DEW POINTS THIS FOG WILL BE
CONSTRICTED MAINLY TO NEAR THE VALLEY RIVERS AND CREEKS.

TUESDAY THE SFC HIGH PRESSURE WILL SLIP TO THE EAST ALLOWING FOR A
RETURN FLOW OF SOUTHERLY WINDS AND WARMER TEMPERATURES. A COOL START
TUESDAY MORNING BUT UNDER A MORNING MOSTLY SUNNY EXPECT TEMPERATURES
TO QUICKLY RECOVER. A COLD FRONT WILL BE WEAKENING AS IT CROSS THE
CENTRAL GREAT LAKES ON TUESDAY. SOME MID AND HIGH LEVEL CLOUDS MAY
START TO SPILL ACROSS THE REGION TUESDAY AFTERNOON. STILL WITH 850
HPA TEMPERATURES A FEW DEGREES WARMER THAN MONDAY EXPECT AFTERNOON
HIGHS TO CLIMB INTO THE 80S ACROSS MUCH OF THE REGION.

MUCH OF THE REGION WILL REMAIN DRY TUESDAY NIGHT AS THE COLD FRONT
INCHES CLOSER TO THE REGION. THERE IS SOME PLACE AND TIMING
DIFFERENCE OF A WEAK IMPULSE AMONG THE MODELS...AND WILL JUST CARRY
A SLIGHT CHC POP FOR SHOWERS AND THUNDERSTORMS FOR NOW ACROSS THE
NORTH COUNTRY AND THE SAINT LAWRENCE VALLEY LATE. NOT AS COOL
TUESDAY NIGHT WITH OVERNIGHT LOWS DROPPING BACK INTO THE LOW 60S
NEAR THE LAKES...AND MID 50S WELL INLAND ACROSS TRADITIONALLY COOLER
AREAS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DURING THIS TIME PERIOD THE PERSISTENT SUMMER UPPER LEVEL RIDGE OVER
THE CENTRAL US WILL BUILD WEST AND NORTHWARD EARLY IN THE
WEEK...ALLOWING FOR SEVERAL SHORT WAVES TO CARVE AN UPPER LEVEL
TROUGH OVER THE NORTHEAST. THIS WILL LEAD TO TEMPERATURES CLOSER TO
NORMAL...AND THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS.

ON WEDNESDAY A WEAK FRONTAL BOUNDARY WILL NEAR THE REGION WITH A FEW
SHOWERS AND THUNDERSTORMS POSSIBLE FOR OUR REGION. AREAS DOWNWIND OF
LAKE ERIE MAY REMAIN DRY AS THE LAKE BREEZE DEVELOPS THROUGH THE
DAY...AND A STABLE AIRMASS SWEEPS INLAND. OTHERWISE JUST A FEW
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY WITH MUCH OF THE
REGION REMAINING DRY.

A GREATER THREAT FOR SHOWERS AND THUNDERSTORMS WILL COME THURSDAY
THROUGH SATURDAY AS AN UPPER LEVEL SHORT WAVE DIVES SOUTHWARD FROM
NORTHERN CANADA AND TOWARDS THE CENTRAL GREAT LAKES BY FRIDAY.
EXPECT SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SATURDAY WITH THIS
FEATURE WITH THE GREATEST POTENTIAL DURING THE DAY UNDER DIURNAL
INSTABILITY. WITH THE UPPER LEVEL FLOW CUTTING OFF LATER FRIDAY AND
INTO SATURDAY EXPECT THE THREAT OF SHOWERS TO LINGER INTO THE
BEGINNING OF THE WEEKEND...WHILE CLOUDS AND COOLER AIR ALOFT BRINGS
BELOW/NEAR NORMAL TEMPERATURES. EXPECT TEMPERATURES TO FAVOR THE MID
TO UPPER 70S BOTH FRIDAY AND SATURDAY...THOUGH A FEW 80S ARE
POSSIBLE.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
LARGE COMPLEX OF CONVECTION WILL WORK ACROSS THE AREA THIS
AFTERNOON. WIND GUSTS IN EXCESS OF 50 KNOT WILL BE POSSIBLE AT ALL
TERMINALS AS THIS COMPLEX WORKS ACROSS AS WELL AS VERY HEAVY RAIN
BRIEFLY BRINGING IFR/LIFR CONDITIONS.

EXPECT CLEARING TO VFR BEHIND THE FRONT ACROSS MUCH OF THE FORECAST
AREA...HOWEVER LIGHTER NORTHERLY FLOW AND CLEARING SKIES WILL BRING
A POTENTIAL FOR FOG TO THE SOUTHERN TIER LATER TONIGHT. DEPENDING ON
WHERE HEAVIER RAIN FALLS...OTHER SITES HAVE A POSSIBILITY OF SEEING
IFR CONDITIONS IN FOG LATE TONIGHT AS WELL HOWEVER CONFIDENCE IS LOW
ENOUGH TO LEAVE ANY MENTION OUT FOR NOW.

OUTLOOK...
MONDAY THROUGH FRIDAY...MAINLY VFR.

&&

.MARINE...
WEST TO SOUTHWEST WINDS EARLY THIS EVENING WILL VEER TO NORTHWEST.
THERE WILL BE ENOUGH OF A GRADIENT TONIGHT TO EXTEND SMALL CRAFT
CONDITIONS ON THE SOUTH SHORE OF LAKE ONTARIO. HIGH PRESSURE
BUILDING OVER THE LOWER LAKES WILL DIMINISH THE WIND AND WAVE
CONDITIONS MONDAY BRINGING TRANQUIL CONDITIONS...BEFORE ANOTHER
WEAKER FRONT BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS BY THE
MIDDLE OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
         LOZ030.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         LOZ042-043.
         SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LOZ045.
         SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT
         MONDAY FOR LOZ044.
         SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
         SLZ022-024.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Aug 5, 12:07 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
107 PM EDT SUN AUG 5 2012

NYZ001>008-010>014-019>021-085-061715-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
107 PM EDT SUN AUG 5 2012

...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-061715-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
107 PM EDT SUN AUG 5 2012

...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-061715-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
107 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 5, 1:34 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
234 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     MARINE TSTM WIND BUFFALO                 42.88N  78.90W
08/05/2012  M45 MPH          LEZ041             NY   COAST GUARD

&&

EVENT NUMBER BUF1200241

TMA
Local storm report, Aug 5, 1:38 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
238 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     1 S WINDOM              42.78N  78.79W
08/05/2012                   ERIE               NY   PUBLIC

            REPORT OF A TREE ON A TRUCK

&&

EVENT NUMBER BUF1200242

JAM
Local storm report, Aug 5, 1:51 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
251 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     CHILI CENTER            43.10N  77.77W
08/05/2012                   MONROE             NY   LAW ENFORCEMENT

            WIRES DOWN

0223 PM     TSTM WND DMG     ROCHESTER               43.15N  77.61W
08/05/2012                   MONROE             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN THE CITY OF ROCHESTER

&&

EVENT NUMBER BUF1200243
EVENT NUMBER BUF1200244

MPUKAJLO
Local storm report, Aug 5, 2:24 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
324 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     BUFFALO                 42.89N  78.86W
08/05/2012                   ERIE               NY   CITY OFFICIAL

            TREE DOWN ON LOUISIANA AND REPUBLIC IN THE CITY OF
            BUFFALO

&&

EVENT NUMBER BUF1200245

TMA
Local storm report, Aug 5, 2:37 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     WALWORTH                43.14N  77.27W
08/05/2012                   WAYNE              NY   LAW ENFORCEMENT

            NUMEROUS TREES... TREE LIMBS AND WIRES DOWN IN WALWORTH
            AND ONTARIO

0252 PM     TSTM WND DMG     SODUS                   43.24N  77.06W
08/05/2012                   WAYNE              NY   LAW ENFORCEMENT

            TREE LIMDS AND WIRES DOWN

0301 PM     TSTM WND DMG     HURON                   43.23N  76.88W
08/05/2012                   WAYNE              NY   LAW ENFORCEMENT

            TREE LIMBS AND WIRES DOWN

&&

EVENT NUMBER BUF1200246
EVENT NUMBER BUF1200247
EVENT NUMBER BUF1200248

MPUKAJLO
Local storm report, Aug 5, 2:44 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     PITTSFORD               43.09N  77.52W
08/05/2012                   MONROE             NY   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING ROAD

&&

EVENT NUMBER BUF1200249

MPUKAJLO

The radar

The Ft Drum radar (KTYX), 37 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
August 5, 3:22 PM EST to 5:30 PM EST
Where
Jefferson County, 0.69 mi N of Brownville to 0.84 mi ESE of Brownville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.010, -75.980

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410854.